Featured Research

from universities, journals, and other organizations

Danger of combining warfarin with herbal and dietary supplements revealed

Date:
November 15, 2010
Source:
Intermountain Medical Center
Summary:
Herbal and dietary supplements are popular. People claim they make their joints feel better, their bones stronger and their hearts healthier. But a recent study shows that many of these people may not realize their favorite supplement, mixed with prescription medications, may be putting their lives in danger, especially if they are taking warfarin -- a blood-thinning medication commonly prescribed to patients living with atrial fibrillation to lower their risk of stroke.

Herbal and dietary supplements are popular. People claim they make their joints feel better, their bones stronger, and their hearts healthier. But a recent study by researchers at the Intermountain Medical Center Heart Institute in Salt Lake City shows that many of these people may not realize their favorite supplement, mixed with prescription medications, may be putting their lives in danger, especially if they are taking warfarin -- a blood-thinning medication commonly prescribed to patients living with atrial fibrillation to lower their risk of stroke.

Related Articles


Researchers and pharmacists from the Intermountain Medical Center Heart Institute, along with registered dieticians from Utah State University, conducted interviews with 100 atrial fibrillation patients to determine their understanding of potential interactions between supplements and medications, such as warfarin.

Warfarin is a commonly prescribed drug used to prevent blood clots from forming. It is prescribed for people with certain types of irregular heartbeat, people with prosthetic heart valves, and people who have suffered a heart attack. Warfarin is also commonly used to treat or prevent venous thrombosis and pulmonary embolism.

Researchers found that of 35 patients combining warfarin with supplements, more than half (54 percent) were unaware of potential interactions. Researchers also found that of the 100 most-used supplements, 69 percent interfere with the effectiveness of warfarin.

The most commonly used herbal and dietary supplements among a-fib patients were: supplemental vitamins, glucosamine/chondroitin, fish oil and coenzyme Q10.

Researchers will present their findings at the American Health Association's annual scientific session in Chicago on Nov. 15.

"This is an alarming finding," said T. Jared Bunch, MD, a study author and heart rhythm specialist at the Intermountain Medical Center Heart Institute.

Warfarin and herbal and dietary supplements "compete" in the liver. This competition changes the way the blood thinner works -- either intensifying its active ingredients, thereby increasing the risk of bleeding, or by reducing its effectiveness, increasing the risk of stroke, he said.

"This data is important because it demonstrates how important it is for physicians to understand our patients' knowledge about and use of these products," said Dr. Bunch. "We need to do a better job of teaching our patients about the dangers of mixing warfarin with these products."

Those taking herbal and dietary supplements often experienced worse outcomes, possibly attributable to drug interaction, said Dr. Bunch. For example, those who take supplements reported higher rates of unexplained bleeding (23 percent vs. 17 percent) and a greater need for blood transfusions (14 percent vs. 10 percent).

Two other notable findings suggest lack of understanding about warfarin use: Patients who reported taking supplements were more likely to skip their warfarin (34 percent to 17 percent) or take extra doses when it was missed.

"We have also learned that -- for whatever reason -- patients don't want to tell their doctors that they are taking herbal and dietary supplements," Dr. Bunch said. "Physicians must be active in asking about supplement use and not place responsibility on patients. We need to tell our patients that it's acceptable to use herbal and drug supplements, but important for them to tell us so that we can educate them about the benefits, dangers, and potential interactions with their other medications."


Story Source:

The above story is based on materials provided by Intermountain Medical Center. Note: Materials may be edited for content and length.


Cite This Page:

Intermountain Medical Center. "Danger of combining warfarin with herbal and dietary supplements revealed." ScienceDaily. ScienceDaily, 15 November 2010. <www.sciencedaily.com/releases/2010/11/101115110955.htm>.
Intermountain Medical Center. (2010, November 15). Danger of combining warfarin with herbal and dietary supplements revealed. ScienceDaily. Retrieved March 6, 2015 from www.sciencedaily.com/releases/2010/11/101115110955.htm
Intermountain Medical Center. "Danger of combining warfarin with herbal and dietary supplements revealed." ScienceDaily. www.sciencedaily.com/releases/2010/11/101115110955.htm (accessed March 6, 2015).

Share This


More From ScienceDaily



More Health & Medicine News

Friday, March 6, 2015

Featured Research

from universities, journals, and other organizations


Featured Videos

from AP, Reuters, AFP, and other news services

Suicide Rates Up For Young Women In U.S.

Suicide Rates Up For Young Women In U.S.

Newsy (Mar. 6, 2015) According to a report from the CDC, suicide rates among young women increased from 1994 to 2012 while rates among young men have decreased. Video provided by Newsy
Powered by NewsLook.com
Bupa Eyes India Healthcare Opportunities

Bupa Eyes India Healthcare Opportunities

Reuters - Business Video Online (Mar. 5, 2015) Bupa is hoping to expand in India&apos;s fast-growing health insurance market, once a rule change on foreign investment is implemented. The British private healthcare group&apos;s CEO tells Grace Pascoe why it&apos;s so keen on the new opportunity. Video provided by Reuters
Powered by NewsLook.com
Liberia Releases Last Ebola Patient, But Threat Remains

Liberia Releases Last Ebola Patient, But Threat Remains

Newsy (Mar. 5, 2015) Liberia&apos;s last Ebola patient has been released, and the country hasn&apos;t recorded a new case in a week. However, fears of another outbreak still exist. Video provided by Newsy
Powered by NewsLook.com
Doctor in Your Pocket Is Getting Smarter

Doctor in Your Pocket Is Getting Smarter

Reuters - Business Video Online (Mar. 5, 2015) Mobile apps are turning smartphones into a personal doctors, with users able to measure heart rate, blood pressure and even blood sugar. But will it change our behaviour? Ivor Bennett reports from the Mobile World Congress in Barcelona. Video provided by Reuters
Powered by NewsLook.com

Search ScienceDaily

Number of stories in archives: 140,361

Find with keyword(s):
Enter a keyword or phrase to search ScienceDaily for related topics and research stories.

Save/Print:
Share:

Breaking News:

Strange & Offbeat Stories


Health & Medicine

Mind & Brain

Living & Well

In Other News

... from NewsDaily.com

Science News

Health News

Environment News

Technology News



Save/Print:
Share:

Free Subscriptions


Get the latest science news with ScienceDaily's free email newsletters, updated daily and weekly. Or view hourly updated newsfeeds in your RSS reader:

Get Social & Mobile


Keep up to date with the latest news from ScienceDaily via social networks and mobile apps:

Have Feedback?


Tell us what you think of ScienceDaily -- we welcome both positive and negative comments. Have any problems using the site? Questions?
Mobile: iPhone Android Web
Follow: Facebook Twitter Google+
Subscribe: RSS Feeds Email Newsletters
Latest Headlines Health & Medicine Mind & Brain Space & Time Matter & Energy Computers & Math Plants & Animals Earth & Climate Fossils & Ruins